Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Apr 30, 2019, 10:06 PM CDT for Sangamon County, Illinois. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2019, 10:06 PM CDT (03:06 UTC)
- Expired
- May 1, 2019, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 10:10 PM CDT | FLASH FLOOD | Springfield, IL | 11TH STREET AND LENNOX FLOODED |
| Apr 30, 10:10 PM CDT | FLASH FLOOD | Springfield, IL | 11TH STREET AND LENNOX FLOODED. |
| Apr 30, 10:35 PM CDT | FLASH FLOOD | Springfield, IL | NUMEROUS ROAD CLOSURES AND 2 VEHICLES REPORTED TO BE STRANDED IN FLOOD WATERS. |
| Apr 30, 10:35 PM CDT | FLASH FLOOD | Springfield, IL | 4 TO 5 INCHES OVER SOME ROADS IN HARBOR PARK AND BUNN PARK NEIGHBORHOODS...DEEPER IN INTERSECTIONS. SEVERAL BARRICADES. |
| May 1, 1:00 AM CDT | HEAVY RAIN 1.91 | Capital Airport, IL | 24HR TOTAL |
| May 1, 1:00 AM CDT | HEAVY RAIN 1.91 | Capital Airport, IL | 24HR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
234
WGUS53 KILX 010306
FFWILX
ILC167-010900-
/O.NEW.KILX.FF.W.0004.190501T0306Z-190501T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1006 PM CDT TUE APR 30 2019
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Sangamon County in central Illinois...
* Until 400 AM CDT.
* At 1003 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Springfield, Chatham, Auburn, Sherman, Rochester, Riverton, Pawnee,
Williamsville, New Berlin, Waverly, Divernon, Loami, Mechanicsburg,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Thayer
and Dawson.
Additional rainfall amounts of 1 to 2 inches are possible in
the warned area through midnight. Law enforcement dispatch reports
that urban street flooding has already begun in urban areas of
Springfield.
This includes the following highways...
Interstate 55 between mile markers 78 and 111.
Interstate 72 between mile markers 85 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3998 8964 3998 8949 3994 8948 3993 8941
3992 8940 3992 8925 3977 8935 3974 8941
3976 8942 3969 8942 3969 8948 3964 8948
3964 8953 3953 8954 3952 8993 3967 8997
$$
371 follow-up statement
280
WGUS73 KILX 010343
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1043 PM CDT TUE APR 30 2019
ILC167-010900-
/O.CON.KILX.FF.W.0004.000000T0000Z-190501T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
1043 PM CDT TUE APR 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SANGAMON COUNTY...
At 1038 PM CDT, local law enforcement reported numerous road
closures in Springfield due to flooding from recent heavy rainfall.
A few vehicles are reported to be stranded. Two to three inches of
rain have already fallen this evening in parts of the warned area of
Sangamon County, and an additional inch is possible before midnight,
with more steady moderate rainfall likely to continue overnight.
Some locations that will experience flooding include...
Springfield, Chatham, Auburn, Sherman, Rochester, Riverton, Pawnee,
Williamsville, New Berlin, Waverly, Divernon, Loami, Mechanicsburg,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Thayer and
Dawson.
This includes the following highways...
Interstate 55 between mile markers 78 and 111.
Interstate 72 between mile markers 85 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3998 8964 3998 8949 3994 8948 3993 8941
3992 8940 3992 8925 3977 8935 3974 8941
3976 8942 3969 8942 3969 8948 3964 8948
3964 8953 3953 8954 3952 8993 3967 8997
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 8:50 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 30, 8:50 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 850 PM CDT Tue Apr 30 2019 .UPDATE... Issued at 847 PM CDT Tue Apr 30 2019 Showers and thunderstorms will continue through Central Illinois through the evening and into the overnight hours associated with a weather system and slow moving front in the Midwest. Whereas the threat for more severe storms is mainly to the south and southwest, ongoing rain over already saturated ground will continue the threat for localized flooding. Minor updates to more accurately represent hourly trends as well as the locations for the current precip on radar out shortly. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 329 PM CDT Tue Apr 30 2019 Warm front continues to lift slowly northward this afternoon...with 20z/3pm surface analysis showing it extending from St. Louis E/NE along the I-70 corridor. This boundary will provide the focus for strong to potentially severe thunderstorms into the early evening. With temps currently in the lower to middle 80s just south of the front, any storms that develop will be fed by a highly unstable airmass characterized by SBCAPEs of 3000-3500J/kg. Further north, instability will remain much weaker and thus the severe threat will rapidly decrease north of the I-72 corridor. Main severe threats across the S/SE KILX CWA will be large hail and damaging wind gusts, with an isolated tornado possible with any cell in the immediate vicinity of the boundary. The chance for severe will decrease after sunset, with attention then turning to heavy rainfall potential. It appears several clusters of storms will develop upstream across Missouri/Arkansas and lift northeastward across mainly the eastern half of the CWA later this evening into the overnight hours. The convection will gradually decrease in areal coverage toward dawn, with just scattered showers/thunder remaining by Wednesday morning. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 329 PM CDT Tue Apr 30 2019 Additional rounds of convection will occur Wednesday night into Thursday...before the persistent front shifts southeastward into the Ohio River Valley. By the time the rain comes to an end, additional rain totals of 2 to 2.5 inches will be likely across the heart of the CWA...primarily between the Illinois River and the I-70 corridor. Slightly lower amounts of 1 to 2 inches are expected further northwest and southeast. A lull in the precip will occur on Friday before one final wave tracking along the front brings additional light showers to the southern half of the area Friday night. After that, Saturday appears to be a dry day before yet another disturbance brings showers back into the picture by late Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 700 PM CDT Tue Apr 30 2019 Several waves of showers/thunder will overspread the central Illinois terminals this evening. Based on regional radar mosaic, think the best chance for thunder will be east of the I-55 corridor. As a result, have only mentioned VCTS at KPIA/KBMI. Further east, have gone with TEMPO groups for thunder between 02z and 06z at the remaining sites. The convection will gradually shift eastward overnight, with the predominant showers coming to an end from west to east by early Wednesday morning. Have ended showers at KPIA by 10z...then further southeast to KDEC by 15z. Ceilings will lower to IFR as the rain begins this evening, then will improve to MVFR once the predominant rain ends early Wednesday. Winds will initially be E/NE, then will become S/SE overnight and SW on Wednesday. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for ILZ031-037-038- 041>045-047>056-061-062-066-067-071. Flash Flood Watch through Wednesday afternoon for ILZ027>030-036- 040. && UPDATE...HJS SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous weather outlook, Apr 30, 3:09 PM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Tue Apr 30 2019 ILZ027>030-036-040-011100- Fulton-Knox-Marshall-Peoria-Schuyler-Stark- 309 PM CDT Tue Apr 30 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Periodic rain and thunderstorms will continue, with locally heavy rainfall and potential for flash flooding. In addition, some storms this afternoon and early evening could be strong, with hail and strong winds possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional rounds of showers and thunderstorms will occur Wednesday through Thursday. Rises on area creeks and streams is expected and flash flooding of low-lying areas is possible. There is a marginal risk that some of the storms could become strong to severe Wednesday. Additional thunderstorms are possible Sunday afternoon and evening, but these are not expected to be severe. Significant rises are expected along the Illinois River. The river may reach major flood stage at Havana early next week. Flooding is also likely to develop around Henry and Peoria by Wednesday night, reaching moderate flood stage early next week. In addition, minor flooding is likely along the Spoon River by Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early evening. ILZ031-037-038-011100- McLean-Tazewell-Woodford- 309 PM CDT Tue Apr 30 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Periodic rain and thunderstorms will continue, with locally heavy rainfall and potential for flash flooding. In addition, some storms this afternoon and early evening could be strong, with hail and strong winds possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional rounds of showers and thunderstorms will occur Wednesday through Thursday. Rises on area creeks and streams is expected and flash flooding of low-lying areas is possible. There is a marginal risk that some of the storms could become strong to severe Wednesday. Additional thunderstorms are possible Sunday afternoon and evening, but these are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this afternoon and evening, beginning around 3 pm. ILZ041>044-047>054-061-011100- Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Moultrie- Piatt-Sangamon-Scott-Shelby- 309 PM CDT Tue Apr 30 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Periodic rain and thunderstorms will continue, with locally heavy rainfall and potential for flash flooding. In addition, there is a slight risk of severe thunderstorms, with large hail, damaging winds, and isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional rounds of showers and thunderstorms will occur Wednesday through Thursday. Rises on area creeks and streams is expected and flash flooding of low-lying areas is possible. There is a marginal risk that some of the storms could become strong to severe Wednesday. Additional thunderstorms are possible Sunday afternoon and evening, but these are not expected to be severe. River levels along the Illinois River will significantly rise the next few days. Major flooding is possible at Havana early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through tonight. ILZ045-055-056-062-066-067-071-011100- Champaign-Clay-Coles-Cumberland-Douglas-Effingham-Jasper- 309 PM CDT Tue Apr 30 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois, generally along the I-57 corridor. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Periodic rain and thunderstorms will continue, with locally heavy rainfall and potential for flash flooding. In addition, there is a slight risk of severe thunderstorms. Damaging winds and isolated tornadoes are the primary concern. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional rounds of showers and thunderstorms will occur Wednesday through Thursday. Rises on area creeks and streams is expected and flash flooding of low-lying areas is possible. There is a marginal risk that some of the storms could become strong to severe Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need through tonight. ILZ046-057-063-068-072-073-011100- Clark-Crawford-Edgar-Lawrence-Richland-Vermilion- 309 PM CDT Tue Apr 30 2019 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Periodic rain and thunderstorms are expected, especially after midnight. Locally heavy rainfall is possible and could produced flash flooding. In addition, some storms could be strong, with hail and strong winds possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional rounds of showers and thunderstorms will occur Wednesday through Thursday. Rises on area creeks and streams is expected and flash flooding of low-lying areas is possible. There is a marginal risk that some of the storms could become strong to severe Wednesday and Thursday. Renewed rises are expected along the Wabash River, and the river will remain in flood into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this afternoon and evening. Geelhart
In the hours before
Special weather statement, Apr 30, 5:46 PM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
546 PM CDT TUE APR 30 2019
ILZ054>056-061-062-302330-
Douglas-Coles-Moultrie-Shelby-Cumberland-
546 PM CDT TUE APR 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR COLES...WESTERN EDGAR...
SOUTHEASTERN MOULTRIE...NORTHWESTERN CLARK...EAST CENTRAL SHELBY...
NORTHERN CUMBERLAND AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL 630 PM
CDT...
At 545 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cooks Mill to Mattoon to Neoga. Movement
was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Charleston, Mattoon, Neoga, Oakland, Ashmore, Humboldt, Hindsboro,
Lerna, Janesville, Cooks Mill, Rardin, Coles, Paradise, Hutton, Etna,
Fairgrange, Fox Ridge State Park, Bushton, Coles County Airport and
Trilla.
This includes Interstate 57 between mile markers 177 and 203.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and east central Illinois.
LAT...LON 3948 8801 3936 8802 3932 8852 3943 8847
3960 8853 3978 8797 3948 8796
TIME...MOT...LOC 2245Z 246DEG 28KT 3961 8843 3947 8838 3930 8847
SBSpecial weather statement, Apr 30, 6:07 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
607 PM CDT TUE APR 30 2019
ILZ057-062-063-067-068-302345-
Jasper-Clark-Crawford-Cumberland-Edgar-
607 PM CDT TUE APR 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...SOUTHERN
EDGAR...NORTHEASTERN JASPER...CLARK AND SOUTHEASTERN CUMBERLAND
COUNTIES UNTIL 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Casey, or 15 miles east of Toledo, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paris, Marshall, Casey, Martinsville, Vermilion, Redmon, Clarksville,
Oliver, Hazel Dell, Dennison, Hunt City, Orange, Yale, Lincoln Trail
State Park, Bell Ridge, Sandford and Bellair.
This includes Interstate 70 between mile markers 126 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Illinois.
LAT...LON 3900 8799 3906 8814 3969 8784 3961 8753
3953 8753
TIME...MOT...LOC 2306Z 204DEG 29KT 3924 8795
SBLocal storm report, Apr 30, 6:41 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
641 PM CDT TUE APR 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 4 N LAWN RIDGE 41.04N 89.62W
04/30/2019 M1.25 INCH MARSHALL IL TRAINED SPOTTER
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:07 PM CDT | River Flood Warning | ILX | Clay, Richland | 60 hr |
| May 1, 2:35 AM CDT | Areal Flood Warning | ILX | Cass, Morgan, Scott | 9 hr |
| May 1, 4:21 AM CDT | Areal Flood Warning | ILX | Sangamon | 9 hr |
| May 1, 7:52 AM CDT | River Flood Warning | ILX | McLean, Tazewell, Woodford | 3 days |
| May 1, 7:59 AM CDT | River Flood Warning | ILX | Cass, Mason, Menard | 6 days |
| May 1, 8:00 AM CDT | River Flood Warning | ILX | Cass, Mason | 10 days |
| May 1, 8:01 AM CDT | River Flood Warning | ILX | Mason, Menard | 3 days |
| May 1, 8:54 AM CDT | Areal Flood Warning | ILX | DeWitt, Logan, McLean, Macon, Mason, Menard and 1 more | 6 hr |
| May 1, 11:27 AM CDT | Areal Flood Warning | ILX | Morgan | 6 hr |
| May 1, 2:40 PM CDT | Areal Flood Warning | ILX | Logan | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.